Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Shreveport, LA

April 25, 1997Sabine Parish, Louisiana; Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 25, 1997, 6:08 PM CDT for Sabine Parish, Louisiana; Shelby County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 1997, 6:08 PM CDT (23:08 UTC)
Expired
Apr 25, 1997, 6:45 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Sabine Parish, LA, Shelby County, TX

The radar

The Shreveport radar (KSHV), 86 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:20 PM CDTThunderstorm Wind 60Shelbyville, TXTrees and power lines were toppled resulting in numerous power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS1 KSHV 252308 RRA
SVRSHV
LAC085-TXC419-252345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
608 PM CDT FRI APR 25 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHWESTERN SABINE PARISH
 
 
IN NORTHEAST TEXAS
 
   ...EASTERN SHELBY COUNTY
 
AT 606 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM OVER TOLEDO BEND RESERVOIR ABOUT 8 MILES SOUTHEAST OF
SHELBYVILLE. THE STORM WAS MOVING TO THE NORTH NORTHEAST AT 40 MPH AND
WILL LIKELY PRODUCE HAIL TO NEAR 1 INCH IN DIAMETER AND DAMAGING WINDS
IN EXCESS OF 60 MPH AS IT MOVES ACROSS THE NORTHERN END TOLEDO BEND
RESERVOIR.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
6/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:54 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 25, 2:54 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT FRI APR 25 1997

RW/TSTMS CONT TO SPREAD ACRS AREA WITH LOW LVL JET PROGGED TO INCREASE
DURG NIGHT. COOL EAST SFC WINDS AS INCREASING UPR JET WINDS FM NORTH
UPSTREAM CREATE MORE DIGGING OF MAIN LOW. SECONDARY LOW PROGGED TO
MOVE ACRS EAST TX TONIGHT AND INTO SE OK SAT AFTN...WHICH MAY GIVE AREA
TEMPO REPRIEVE FM PCPN...AT LEAST ACCORDING TO ETA SOLN. CONVECTION
WITH MAIN LOW MORE SFC BASED SAT NIGHT AND SUN. ALL MODELS SEEM TO HAVE
STG POINTS THIS RUN. ETA TAKING FNT THRU THE FASTEST AND NGM THE
SLOWEST...KEEPING LOW TOO FAR NORTH. AVN SIMILAR TO ETA THRU 48...THEN
DRAGS FNT THRU AREA SLOWLY...WITH SE PORTIONS CWA WET INTO SUN EVE.
STG VV`S AND INCREASING UPR DIV AND SHEAR INDICATE PSBL SVR LTR IN
WKND AND CLOSE EYE MUST BE KEPT ON FLDG POTENTIAL. FWC TEMPS LOOK GUD
EXCEPT LOWERED HIGHS ON SAT BELIEVING THAT BRIEF SUNSHINE ON SAT WILL
BE LIMITED. SUN TEMPS WILL REACH 70S SOLELY ON STG WAA AS LOW LIFTS
AIR OUT OF MEX.

SHV 55/72/62/73  8577         MLU 56/74/63/76  8468

VII

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.